Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2018, 5:51 PM CDT for Day County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2018, 5:51 PM CDT (22:51 UTC)
- Expired
- May 8, 2018, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Day County, SD
The radar
The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WUUS53 KABR 082251
SVRABR
SDC037-082330-
/O.NEW.KABR.SV.W.0007.180508T2251Z-180508T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
551 PM CDT TUE MAY 8 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Day County in northeastern South Dakota...
* Until 630 PM CDT
* At 551 PM CDT, a severe thunderstorm was located over Lily, or 10
miles southwest of Webster, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Webster, Lily and Antelope Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4517 9761 4519 9773 4538 9765 4530 9738
TIME...MOT...LOC 2251Z 210DEG 13KT 4521 9764
HAIL...1.25IN
WIND...60MPH
$$
Dorn1 follow-up statement
706
WWUS53 KABR 082323
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
623 PM CDT TUE MAY 8 2018
SDC037-082333-
/O.EXP.KABR.SV.W.0007.000000T0000Z-180508T2330Z/
Day SD-
623 PM CDT TUE MAY 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAY COUNTY WILL
EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4517 9761 4519 9773 4538 9765 4530 9738
TIME...MOT...LOC 2323Z 210DEG 13KT 4531 9756
$$
VipondWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:36 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 8, 1:36 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 136 PM CDT Tue May 8 2018 .SHORT TERM...(This Evening through Wednesday) Issued at 135 PM CDT Tue May 8 2018 Forecast challenges include coverage/timing/intensity of convection early this evening, and then again Wednesday afternoon in "northwest" unidirectional flow through the column. Temperatures will also prove challenging tonight/Wednesday. Currently, a large occluded low pressure system is spinning/moving slowly eastward over the region. Under a partly to mostly sunny sky, temperatures are warming through the 60s and 70s on generally light north-northwest winds west of the Prairie Coteau of northeast South Dakota, and light and variable winds over the Coteau eastward into MN. A few showers and thunderstorms dot the regional radar mosaic this afternoon, but the main focus areas over the next 3-6 hours will be central/south central South Dakota and extreme eastern South Dakota/western Minnesota. Most of the instability and shear that's around through early this evening is in the bottom of the atmosphere, rather than the whole depth of the column. It's rare, but every once in a while the set-up that's in play today through the end of heating this evening supports rapid initial updraft development and "shallow" or low- topped thunderstorms that have the capacity to spin up a very brief/weak tornado or two near the surface low center and within the warm sector near the warm front that extends from northeast SoDak down across far swrn MN. This is also talked about briefly in the late morning SPC Day 1 Convective Outlook. Have also attempted to increase the visibility of this potential via social media and the Hazardous Weather Outlook (HWO). Beyond this evening, precipitation chances dwindle with the loss of daytime heating, and the remainder of tonight/Wednesday morning should be dry. Wednesday afternoon, an area of low pressure over Alberta/Saskatchewan will be working southeast through the region. Deep unidirectional steering flow/shear environment combined with modestly steep low/mid-level lapse rates could end up producing some heat of the day scattered showers and thunderstorms over this cwa. Temperatures over the next 24 hours will not show much low level caa influence, even though the low level advection pattern will be one of weak caa. Meaningful low level caa does not look to get started until beyond the short-term forecast period. .LONG TERM...(Wednesday Night through Tuesday) Issued at 135 PM CDT Tue May 8 2018 At 00Z Thursday, we'll be under northwest flow aloft, as a ridge extends from northern Mexico through Alberta as surface high pressure over south central Canada pushes a ridge across our northeastern counties. While the 500mb ridge does flatten out significantly, it will slide across the Northern Plains states during the day Thursday. Right now, the best chance of rain looks to be Thursday night into Friday morning, associated with embedded wave in the otherwise west-southwest flow behind the ridge. At the surface, low pressure looks to track west to east across NE and KS, with a trough extending up into our area. Expect the threat of thunderstorms to stay mainly to our south, closer to the sfc low itself. Still, the 12Z GFS, like its 06Z run, remain robust in amounts. GEFS plumes show the potential for over 0.5in across most of the area, with a few locations getting closer to 1in. The sfc trough exits to our east Friday morning, with the sfc low lingering will to our south. The Pacific Northwest 500mb low will sink southeast across southern ID/UT Friday, and then retrograde across NV by Sunday. Expect a large area of high pressure at the surface to slowly build in from the northwest this weekend, and be overhead during the day Sunday, with a mostly dry weekend anticipated. There is some larger than normal uncertainty in the forecast Tuesday and beyond, where the Canadian becomes out of phase with the ECMWF and GFS. Will throw out much of that solution. Either way, it looks like warmer temperatures and the mention of showers and thunderstorms will return. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1221 PM CDT Tue May 8 2018 VFR conditions are expected through appx 03 this evening, at all four terminals. In fact, KMBG and KPIR probably stay VFR the entire TAF valid period. KABR/KATY terminals could fall into some MVFR/IFR cigs later tonight at or after 03z as low stratus clouds off to the north shift down across northeast South Dakota behind the area of low pressure that is over the region today, with improvement expected heading into the mid to late morning hours on Wednesday. WRT this area of low pressure, isolated to widely scattered showers and thunderstorms are expected to develop this afternoon into this evening, and could impact any of the four terminals. But the thinking right now is the terminal with the highest probability of seeing a thunderstorm over terminal airspace is KATY. Precipitation chances begin to disappear by 04z-05Z tonight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dorn LONG TERM...KF AVIATION...Dorn
Hazardous weather outlook, May 8, 1:31 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 131 PM CDT Tue May 8 2018 MNZ039-046-SDZ008-011-018>023-091845- Traverse-Big Stone-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin- Deuel- 131 PM CDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. Brief gusty winds, small hail, and perhaps a brief weak tornado spin-up or two are possible with thunderstorms this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003>007-009-010-015>017-033>037-045-048-051-091845- Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Dewey- Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 131 PM CDT Tue May 8 2018 /1231 PM MDT Tue May 8 2018/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. No severe weather is expected, though. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Dorn
In the hours before
Special weather statement, May 8, 4:20 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Aberdeen SD 420 PM CDT TUE MAY 8 2018 SDZ011-082145- Day SD- 420 PM CDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAY COUNTY UNTIL 445 PM CDT... At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near Andover, or 12 miles southeast of Groton, moving northeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bristol and Andover. LAT...LON 4525 9791 4529 9798 4544 9796 4533 9772 TIME...MOT...LOC 2120Z 210DEG 6KT 4531 9793 SRF
Special weather statement, May 8, 4:25 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Aberdeen SD 425 PM CDT TUE MAY 8 2018 SDZ011-018-019-082200- Clark SD-Spink SD-Day SD- 425 PM CDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...NORTHWESTERN CLARK AND NORTHEASTERN SPINK COUNTIES UNTIL 500 PM CDT... At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over Conde, or 21 miles south of Groton, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Conde and Crandall. LAT...LON 4509 9792 4513 9818 4524 9818 4523 9792 TIME...MOT...LOC 2125Z 188DEG 7KT 4514 9807 SRF
Special weather statement, May 8, 4:35 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Aberdeen SD 435 PM CDT TUE MAY 8 2018 SDZ017-036-037-082215- Hand SD-Hyde SD-Faulk SD- 435 PM CDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND...NORTHEASTERN HYDE AND SOUTHWESTERN FAULK COUNTIES UNTIL 515 PM CDT... At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Burkmere, or 14 miles southwest of Faulkton, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Orient. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4494 9944 4500 9939 4498 9898 4475 9931 TIME...MOT...LOC 2134Z 310DEG 12KT 4493 9937 Dorn
Special weather statement, May 8, 5:03 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Aberdeen SD 503 PM CDT TUE MAY 8 2018 SDZ011-082230- Day SD- 503 PM CDT TUE MAY 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY COUNTY UNTIL 530 PM CDT... At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near Crandall, or 19 miles southwest of Webster, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Butler. LAT...LON 4526 9766 4515 9786 4518 9798 4530 9798 TIME...MOT...LOC 2203Z 231DEG 13KT 4520 9786 SRF
Local storm report, May 8, 5:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
517 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 2 SW BRADLEY 45.06N 97.67W
05/08/2018 E0.25 INCH CLARK SD TRAINED SPOTTER
&&
ALDSpecial weather statement, May 8, 5:48 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
548 PM CDT TUE MAY 8 2018
MNZ039-046-082330-
Traverse MN-Big Stone MN-
548 PM CDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND
NORTHWESTERN BIG STONE COUNTIES UNTIL 630 PM CDT...
At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Graceville to near Bonanza Grove. Movement
was northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Graceville, Clinton, Dumont, Johnson, Barry, Trinity Lutheran Country
Church, Siloah Country Church, Collis, Bonanza Grove and Big Stone
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4546 9639 4541 9669 4546 9673 4580 9648
4587 9626 4560 9625
TIME...MOT...LOC 2248Z 217DEG 26KT 4554 9648 4549 9663
DornThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:07 PM CDT | Special Weather Statement | ABR | Corson | 38 min |
| May 7, 7:20 PM CDT | Special Weather Statement | ABR | Jones | 40 min |
| May 7, 7:39 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
| May 7, 8:02 PM CDT | Special Weather Statement | ABR | Hughes, Jones, Stanley, Sully | 58 min |
| May 7, 8:21 PM CDT | Special Weather Statement | ABR | Dewey, Potter, Sully | 54 min |
| May 8, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 18 min |
| May 8, 4:20 PM CDT | Special Weather Statement | ABR | Day | 25 min |
| May 8, 4:25 PM CDT | Special Weather Statement | ABR | Spink | 35 min |
| May 8, 4:35 PM CDT | Special Weather Statement | ABR | Faulk | 40 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 31 min |
| May 8, 5:02 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 43 min |
| May 8, 5:03 PM CDT | Special Weather Statement | ABR | Day | 27 min |
| May 8, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day | 34 min |
| May 8, 6:56 PM CDT | Special Weather Statement | ABR | Clark | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.